THE most common indications for warfarin therapy are atrial fibrillation, the presence of a mechanical heart valve, and venous throm- boembolism.1,2 Treatment with warfarin presents a problem if patients with these indications need sur- gery, because the interruption of anticoagulant ther- apy increases the risk of thromboembolism. After warfarin therapy is discontinued, it takes several days for its antithrombotic effect to recede, and when it is resumed, several days are needed to reestablish therapeutic anticoagulation.
There is no consensus on the appropriate periop- erative management of anticoagulation for patients who have been receiving long-term warfarin therapy. Rational decisions about the treatment of such pa- tients can be made only if one can quantify the risks of thrombosis and bleeding associated with the var- ious alternatives. In this review, we will consider the expected risks and benefits of different approaches to anticoagulation in patients who require warfarin because of atrial fibrillation, a mechanical heart valve, or a history of venous thromboembolism. Our as- sessment of the consequences of arterial and venous thromboembolism and postoperative bleeding is then used as the basis for an approach to management de- signed to maximize the patient’s safety and the effi- cient use of health care resources.
We quantified the estimated risks and benefits of two different strategies: an aggressive approach, in which intravenous heparin is given for two days be- fore and two days after surgery; and a minimalist strategy, under which patients receive no heparin immediately before or after surgery. These two ap- proaches were chosen because they are widely used in clinical practice, conceptually clear, and likely to
From McMaster University and Hamilton Civic Hospitals Research Cen- tre, 711 Concession St., Hamilton, ON L8V 1C3, Canada, where reprint requests should be addressed to Dr. Kearon.
be associated with the most divergent levels of risk of thromboembolism and bleeding. Whenever pos- sible, our estimates of risk and benefit are based on data from randomized trials or prospective studies.
RISKS ASSOCIATED WITH TEMPORARILY STOPPING WARFARIN THERAPY
After warfarin therapy is stopped, it takes about four days for the international normalized ratio (INR) to reach 1.5 in almost all patients3; once the INR reaches 1.5, surgery can be safely performed.3-8 After warfarin therapy is restarted, it takes about three days for the INR to reach 2.0.9 Therefore, if warfarin is withheld for four days before surgery and treat- ment is restarted as soon as possible after surgery, patients can be expected to have a subtherapeutic INR for approximately two days before surgery, and two days after surgery. However, because the INR will be elevated to some extent for much of this pe- riod, patients can still be expected to have partial protection against thromboembolism.10-12 The tem- porary discontinuation of warfarin thus exposes pa- tients to a risk of thromboembolism equivalent to one day without anticoagulation before surgery and another day without anticoagulation after surgery. Regardless of the approach to perioperative antico- agulation used, patients need to have a normal or nearly normal state of coagulation during surgery, so some increase in the risk of thromboembolism is un- avoidable.
Independently of the intensity of anticoagulation, the perioperative risk of thromboembolism may be increased by other factors, in particular a rebound hy- percoagulable state caused by the discontinuation of warfarin and the prothrombotic effect of the surgery itself. Although there is biochemical evidence sugges- tive of a rebound hypercoagulable state after therapy with oral anticoagulants is stopped,13-18 the phenom- enon has yet to be seen clinically.19 Surgery can in- duce hemostatic changes that may increase the risk of thromboembolism.20 Although there is good evi- dence that surgery increases the risk of venous thromboembolism,21,22 there is no evidence that sur- gery increases the risk of arterial embolism in patients with atrial fibrillation or mechanical heart valves.
Read more in The New England Journal of Medicine
CLIVE KEARON, M.D., PH.D., AND JACK HIRSH, M.D.
Discussion about this post